anaesthetic

I seem to remember reading somewhere on here that having a general anaesthetic can affect how we feel but (brain fog!!) I can' t think what the answer was.

I am hypothyroid, currently just on Levo and feeling crap! Low TSH, high T4 and low T3-but no treatment other than the continued Levo.

I have low B12 (284 in a range of 190-900) and the gp is treating me with 50mcg of cyanocobalamin.

I had a total hip replacement in Jan 15 under a general anaesthetic and last week I had an inguinal hernia repair, also under GA.

I am 65 and female.

Any views on this? Thanks everyone

9 Replies

oldestnewest
  • If your anaesthetic contains nitrous oxide as one of the gases it can destroy your B12. If you don't have much to start with then you would become very deficient immediately.

    50mcg cyanocobalamin is a ridiculously low dose that won't improve your levels in your lifetime. If you have methylation problems you might not be able to use it at all because you are taking the cyano-B12.

    I was originally taking 5000mcg methylcobalamin per day, and have recently reduced to 1000mcg per day.

    I would suggest you take :

    Jarrow Formulas or Solgar 5000mcg methylcobalamin per day. Stick one in your mouth between teeth and cheek and let it dissolve as slowly as possible. No sucking or chewing.

    You will also need some methylfolate (not folic acid) and other B vitamins to go with the B12. The one I use is :

    Thorne Research Basic B Complex.

    All the supplements mentioned can be bought on Amazon. No prescription required.

    You should tell your anaesthetist about your low B12. Ask for a B12 injection before surgery. You never know, they may agree.

  • Some sources on the problem of B12, anaesthesia, and nitrous oxide.

    ncbi.nlm.nih.gov/pubmed/825...

    ncbi.nlm.nih.gov/pmc/articl...

    ncbi.nlm.nih.gov/pmc/articl...

    erowid.org/chemicals/nitrou...

    medmerits.com/index.php/art...

    I googled "nitrous oxide b12 anesthesia" for the above sources. There are lots more if you need more reading material.

  • Thank you so much for both those posts humanbean. When I read about the effect originally I wondered about my hip operation because I was under for a couple of hours (I think). I really wish I'd though to say something last Friday before I went to theatre!! I feel really weird today, very disconnected from everything!

    I know the 50mcg is a really small dose but I've been trying to work with my gp hoping that once we've eliminated all the things he wants to try then maybe we'll get to something useful! He's been good about not reducing my Levo even though my TSH is less than 0.05 and he actually noticed that, over the last 3 years or so, as my T4 went up my T3 went down. But - my T4 and T3 are still within 'normal' range so won't do anything.

    He said to try 3 months on these B12 before another blood test but I thought i'd try after 2 months which would be another 3 or 4 weeks - now, I don't know if I can last that long :(

    My sister and I run a B&B and we're starting to get busy now after the new year lull so I need to be on top form.

    I just want to sleep zzzzzzzzzzzzzzzzzzz

  • Can you get a print-out of your recent blood test results for thyroid hormones with the ranges? Did you leave 24 hours before your test and have the earliest possible and fast (you can drink water). Did you also allow 24 hours between the last dose of levo and the test and take it afterwards.

  • I have printouts of all my results for about the last 4 years. Now I'm better informed I always do a fasting blood test and not Levo on that morning.

  • That's good. It's amazing what we have to try to ensure we don't get unnecessary adjustments :)

  • If you buy supplemental B12 methylcobalamin sublingual (i.e. dissolves in mouth) is best. You can also buy patches and stick one on for 24 hours only for once or twice a week till your bloods improve and you can then go on a lower dose..

  • Sadly only 20% of your last B12 test result is available to reach the cells where it is needed. What is in the blood is only part of the story. So you were very low and should feel better once on the B12 lozenges suggested. And the B Complex of course.....

  • It seems I have to just abandon the idea of ever getting good help from the gp!

    I really don't know if it's the low B12 or the low T3 that's making me feel so dreadful. Are they connected? I don't know.

    Whichever route I go down it has to be something I can maintain financially when I'm retired, which won't be long! This is why I've been trying to work with the gp :)

You may also like...